Alert archive / Florida / Small Craft Advisories in 2023
Small Craft Advisory 2, NWS Key West, FL
NWS Key West, FL issued this small craft advisory at Jan 22, 2023, 8:28 AM EST. It was in force for 3 hr.
The area
The counties it named.
The facts
- Issued
- Jan 22, 2023, 8:28 AM EST (13:28 UTC)
- Expired
- Jan 22, 2023, 10:58 AM EST
- In force
- 3 hr
- Issued by
- NWS Key West, FL
The text
As transmitted.
092 WHUS72 KKEY 221328 MWWKEY URGENT - MARINE WEATHER MESSAGE National Weather Service Key West FL 828 AM EST Sun Jan 22 2023 GMZ052>055-072>075-221600- /O.NEW.KKEY.SC.Y.0002.230122T1328Z-230122T1600Z/ Straits of Florida from Ocean Reef to Craig Key out 20 NM- Straits of Florida from Craig Key to west end of Seven Mile Bridge out 20 NM- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal out 20 NM- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas out 20 NM- Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out- Straits of Florida from Craig Key to west end of Seven Mile Bridge 20 to 60 NM out- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal 20 to 60 NM out- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas 20 to 60 NM out- 828 AM EST Sun Jan 22 2023 ...SMALL CRAFT ADVISORY IN EFFECT... * WHAT...Southeast to south winds near 20 knots. * WHERE...Straits of Florida. * WHEN...In Effect. * IMPACTS...A Small Craft Advisory means that wind speeds of 20 to 33 knots, or seas of 7 feet or greater, are expected to produce hazardous conditions for small craft. These hazardous conditions may result in poor vessel handling and steering response, broaching, overturned dinghies and kayaks, slips and falls on slippery decks, rub damage along docks and seawalls, swamped bows at reef tract mooring balls, and dragging anchors. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced boaters, especially those with smaller vessels, should avoid operating in these conditions. && $$ NB
1 follow-up statement
763 WHUS72 KKEY 221558 MWWKEY URGENT - MARINE WEATHER MESSAGE National Weather Service Key West FL 1058 AM EST Sun Jan 22 2023 GMZ052>055-072>075-221700- /O.CAN.KKEY.SC.Y.0002.000000T0000Z-230122T1600Z/ Straits of Florida from Ocean Reef to Craig Key out 20 NM- Straits of Florida from Craig Key to west end of Seven Mile Bridge out 20 NM- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal out 20 NM- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas out 20 NM- Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out- Straits of Florida from Craig Key to west end of Seven Mile Bridge 20 to 60 NM out- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal 20 to 60 NM out- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas 20 to 60 NM out- 1058 AM EST Sun Jan 22 2023 ...SMALL CRAFT ADVISORY IS CANCELLED... Winds have decreased below Advisory criteria. However, small craft should exercise caution in the Straits of Florida until winds decrease. $$ NB
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Key West, FL wrote its last area forecast discussion before this small craft advisory went out at Jan 22, 4:01 AM EST, 4 hours 27 minutes earlier.
Area forecast discussion, Jan 22, 4:01 AM EST, 4 hours 27 minutes before
Area Forecast Discussion National Weather Service Key West FL 401 AM EST Sun Jan 22 2023 ...New DISCUSSION, MARINE, AVIATION... .DISCUSSION... Issued at 400 AM EST Sun Jan 22 2023 GOES-16 infrared satellite imagery highlights broad anticylonic flow across the eastern third of the United States, with a weak frontal boundary extending from the northern Gulf of Mexico eastward across Central Florida. Skies are partly to mostly cloudy across the island chain. A combination of the cloud cover with freshened southeasterly flow has resulted in very little in drop in temperatures overnight, with most island communities checking in the mid 70s on this early Sunday morning. KBYX Doppler radar is only detecting a few isolated light showers in the vicinity of the Lower and Middle Keys owed to a veering wind profile (warm advection, large-scale forcing for ascent). However, substantial dry air between 850-950 mb and associated inhibition sampled by the 00z sounding at KEY continues to prevent anymore widespread or heavier convective activity. For today, all shower activity should quickly wane around sunrise. With forecast soundings highlighting moderate southerly steering flow today, Cuban land influence will result in subsidence for today. As such, we are advertising near-nil rain chances for after decay of the aforementioned showers. A shortwave trough over the Great Plains will pivot eastward towards the Mid-Atlantic tonight through Monday as it deamplifies. The surface reflection of this feature will bring a period of confluent flow Monday afternoon and Monday evening. Given forecast soundings show a better moisture profile for these periods, have nudged PoPs up slightly (around 20%) for these periods. Ahead of this trough, the Florida Keys will be in col region, with light southerly flow. This is a classic setup for a potential sea fog event for the cooler waters north of the island chain late Sunday night into early Monday. However, there are a few complicating factors that may prevent sea fog formation. This includes whether the sea surface temperatures are quite cool enough as well as if the winds can collapse at the same time as the dew points rebound into the lower 70s. This will continued to be monitored over the next couple forecast iterations. The next shortwave trough of interest is just now approaching the North Pacific coastline. This feature will dive southward to the Four Corners region early next week, before flattening out and moving eastward towards the Mid-Atlantic. Deterministic and ensemble global numerical weather prediction models suggest this will bring a moderate cold front through the Florida Keys island chain Thursday afternoon and Thursday night. However, cold advection will be relatively limited and short-lived, as winds quickly clock around to the northeast by Friday afternoon and evening. As high pressure slowly slides eastward into the western Atlantic over the weekend, a relatively tight pressure gradient will result in continued breezy conditions. && .MARINE... Issued at 400 AM EST Sun Jan 22 2023 There are no watches, warnings, or advisories currently in effect for the coastal waters of the Florida Keys. From synopsis, high pressure just off the Eastern Seaboard will continue to slide eastward into the west- central Atlantic through tonight. This will result in gentle to moderate breezes out of the southeast to south veering to the south to southwest by this afternoon. A decaying frontal boundary over Florida will slacken breezes tonight and Monday. Another area of high pressure will build across the Southeast Monday night through Tuesday night, resulting in freshened east to southeast breezes. Breezes will slacken again Wednesday and Wednesday night as a stronger frontal boundary pushes into the Florida Peninsula. In the wake of this frontal boundary passage through the Florida Keys coastal waters, breezes will freshen once again for Thursday afternoon and Thursday night. && .AVIATION... (06Z TAFS) Issued at 400 AM EST Sun Jan 22 2023 Isolated light showers and short periods of MVFR ceilings may impact the EYW and MTH terminals during the predawn and early morning hours. Otherwise, VFR conditions and dry weather will prevail through Sunday evening. Surface winds will veer from the SSE early this morning to the S by late morning with speeds running 7 to 13 knots, then veer to the SSW and decrease to 5 to 10 knots during the afternoon. && .CLIMATE... In 1983, a daily record rainfall of 6.42" was recorded at Key West, followed by another 5.69" on the 23rd. The next-wettest day ever recorded in January was 3.38" on January 09, 1953. The 12.11" on these two days alone is more rain than fell in the entire 2nd- wettest January ever (8.21" in January 1970). The 6.42" on the 22nd is the wettest day ever between the dates of December 09 and May 29. Rainfall records in Key West for January date back to 1871. && .KEY WATCHES/WARNINGS/ADVISORIES... FL...None. GM...None. && Public/Marine/Fire...BT Aviation/Nowcasts....Jacobson Data Acquisition.....MJV Visit us on the web at weather.gov/key Follow us on Facebook and Twitter at: www.facebook.com/nwskeywest www.twitter.com/nwskeywest
Hazardous weather outlook, Jan 22, 4:02 AM EST, 4 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Key West FL 402 AM EST Sun Jan 22 2023 FLZ076>078-GMZ031>035-042>044-052>055-072>075-230915- Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys- Florida Bay including Barnes Sound, Blackwater Sound, and Buttonwood Sound- Bayside and Gulf side from Craig Key to west end of Seven Mile Bridge- Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out and beyond 5 fathoms- Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel- Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon Shoal out to 5 Fathoms- Hawk Channel from Ocean Reef to Craig Key out to the reef- Hawk Channel from Craig Key to west end of Seven Mile Bridge out to the reef- Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal out to the reef- Straits of Florida from Ocean Reef to Craig Key out 20 NM- Straits of Florida from Craig Key to west end of Seven Mile Bridge out 20 NM- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal out 20 NM- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas out 20 NM- Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out- Straits of Florida from Craig Key to west end of Seven Mile Bridge 20 to 60 NM out- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal 20 to 60 NM out- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas 20 to 60 NM out- 402 AM EST Sun Jan 22 2023 This Hazardous Weather Outlook is for the Florida Keys and adjacent coastal waters. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. A cold front will push through the Florida Keys coastal waters late Thursday afternoon or Thursday evening. In the wake of the front, northerly breezes will freshen. A Small Craft Advisory may be required for portions of the marine zones beginning as early as Thursday afternoon. Small Craft Advisories may continue to be required through at least the early part of next weekend. Otherwise, no hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. BT
Nearby
Small Craft Advisories in Florida, 2023Every small craft advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.